Drugs can induce hair loss by different mechanisms, but the most common is telogen effluvium.
Androgenetic alopecia can be triggered by drugs including hormonal therapy and endocrine therapy.
Other side effects of medications include changes in the hair pigmentation, texture, shape, and hypertrichosis.
TIPS FOR DIAGNOSIS
Drug-induced alopecia typically occurs within days to months after initiation of a new medication.
In anagen effluvium, hair loss usually occurs within 2 to 3 weeks of drug administration, while in telogen effluvium, hair loss is seen 2 to 4 months after starting treatment.
Medications can interfere with the follicular cycle, inducing anagen effluvium or telogen effluvium. In anagen effluvium, hair loss occurs within days to weeks of drug administration, while in telogen effluvium, hair loss typically starts 2 to 4 months after initiation of treatment. Drug-induced alopecia is suspected when there is a temporal association between initiation, change, or cessation of a medication and onset of hair loss. The severity of hair loss varies depending on the medication and an individual’s predisposition. In cases of drug-induced alopecia after initiation of a new medication, hair loss is usually reversible after stopping that medication. However, medications can often trigger or worsen androgenetic alopecia in predisposed individuals, and patients with this diagnosis will not recover completely.
Medications can interfere with the follicular cycle by causing cells of the hair bulb or hair matrix to cease mitotic activity (anagen effluvium) or by causing follicles in anagen to prematurely enter into telogen (telogen effluvium). More rarely, drugs can induce hair loss by promoting follicular entry into the anagen phase (e.g., hair loss that is sometimes associated with initiation of topical minoxidil) or by interfering with the exogen phase (e.g., oral retinoids).
Anagen effluvium is a non-scarring alopecia characterized by sudden hair loss of anagen hairs due to either premature termination of anagen growth or anagen arrest. It is commonly precipitated by treatment with chemotherapy and radiation or rare causes such as thallium poisoning. Diffuse alopecia can be ...